Short periods of glucocorticoid use and the risks of adverse events
Vlad, Steven Clifton
MetadataShow full item record
Since glucocorticoids first were discovered and then synthesized in the 1940s, they have revolutionized the treatment of a wide variety of medical conditions. Unfortunately, they also have a very large number of adverse effects in almost every organ system in the human body. Many of these adverse events have been studied, but in almost all cases chronic glucocorticoid use was the exposure of interest. But glucocorticoids are often used in short 'bursts' of a few days to weeks. There is little evidence as to whether these short bursts are dangerous. In this dissertation we focus on the adverse events of 'burst' glucocorticoid use to investigate whether these short courses have a meaningful risk on human health. We study three separate conditions in three different organ systems: osteonecrosis, which has long been known to occur from chronic glucocorticoid use; myocardial infarction which has more recently been implicated as a complication of glucocorticoid use; and upper gastrointestinal bleeding, which has long been recognized as an adverse effect of chronic glucocorticoid use but which has been somewhat forgotten recently. We find evidence in each of these conditions that short bursts of glucocorticoids are associated with the onset of each of these three conditions. Unfortunately, despite the use of modern case-only study methods that eliminate betweenperson confounding, we find it impossible to eliminate confounding, especially confounding by indication, as a source of the apparent positive association in at least two of these conditions.
Thesis (Ph.D.)--Boston University